Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the finiteness and periodicity of the $p$-adic Jacobi–Perron algorithm


Authors: Nadir Murru and Lea Terracini
Journal: Math. Comp. 89 (2020), 2913-2930
MSC (2010): Primary 11J70, 12J25, 11J61
DOI: https://doi.org/10.1090/mcom/3540
Published electronically: May 19, 2020
MathSciNet review: 4136551
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: Multidimensional continued fractions (MCFs) were introduced by Jacobi and Perron to obtain periodic representations for algebraic irrationals, analogous to the case of simple continued fractions and quadratic irrationals. Continued fractions have been studied in the field of $p$-adic numbers $\mathbb {Q}_p$. MCFs have also been recently introduced in $\mathbb {Q}_p$, including, in particular, a $p$-adic Jacobi–Perron algorithm. In this paper, we address two of the main features of this algorithm, namely its finiteness and periodicity. Regarding the finiteness of the $p$-adic Jacobi–Perron algorithm, our results are obtained by exploiting properties of some auxiliary integer sequences. It is known that a finite $p$-adic MCF represents $\mathbb Q$-linearly dependent numbers. However, we see that the converse is not always true and we prove that in this case infinitely many partial quotients of the MCF have $p$-adic valuations equal to $-1$. Finally, we show that a periodic MCF of dimension $m$ converges to an algebraic irrational of degree less than or equal to $m+1$; for the case $m=2$, we are able to give some more detailed results.


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11J70, 12J25, 11J61

Retrieve articles in all journals with MSC (2010): 11J70, 12J25, 11J61


Additional Information

Nadir Murru
Affiliation: Department of Mathematics G. Peano, University of Torino, Via Carlo Alberto 10, 10123, Torino, Italy
MR Author ID: 905269
Email: nadir.murru@unito.it

Lea Terracini
Affiliation: Department of Mathematics G. Peano, University of Torino, Via Carlo Alberto 10, 10123, Torino, Italy
MR Author ID: 261537
Email: lea.terracini@unito.it

Received by editor(s): July 20, 2019
Received by editor(s) in revised form: January 21, 2020, and February 16, 2020
Published electronically: May 19, 2020
Article copyright: © Copyright 2020 American Mathematical Society